MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48417
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: lunderquist wire guide; bifurcated body and two iliac limbs, zfen distal body, two body extensions, and two iliac limbs.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, the initial aorta-gram showed significant calcification in the mid aorta.During the evar in the abdominal aorta, they implanted three pieces.Due to calcification there were difficulties advancing and retracting the dilator from the artery.Balloons were used on both sides to retract the dilator.Once all three pieces were implanted, there appeared to be an endoleak present in the final run.Immediately after the final run they obliqued the c-arm and took picture in various projections.The physician believed that the graft had a hole.The bifurcated device was relined with another shorter bifurcated device (zfen distal body).The surgeon modified the zfen distal body so that it was short enough to land inside the implanted main body.They bridged limbs from the bifurcated device into the original tffb that was placed.At the conclusion of the procedure the patient's aneurysm was excluded and the endoleak was resolved.
 
Additional Manufacturer Narrative
Investigation/evaluation.The device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided.A document based investigation has been performed.A review of the provided imaging, device history record, drawings, instructions for use, and quality control data was conducted.The contralateral and left gate opened into the distal aneurysm such that gate cannulation was blocked by the distal aneurysm neck.Cannulation was successful but only after the contralateral gate had been elevated by the delivery system advancement approximately 13mm.It is also possible that even greater advancement was required but reduced to 13mm.The advancement caused the right side of the third mainbody stent to telescope outside the second.On initial completion angiography, an endoleak appearing with the initial injection just distal to the sealing stent was consistent with a type ia endoleak and possibly a type iii endoleak.A type iii endoleak at the right lateral distal mainbody where the stent bodies telescoped was confirmed by direct injection below the sealing stent.Impressions of the imaging reviewer: endoleak representing a type ia endoleak and type iii b endoleak likely through stretched suture holes is confirmed.Relative to the reverse funnel aneurysm neck lumen, the sealing stent was oversized 35% at the renal arteries and 20% at the aneurysm neck.The type ia endoleak likely occurred through pleating.Telescoping of the distal mainbody stents required to expose the contralateral gate for cannulation was the location of a type iii endoleak.The telescoping likely provoked the leak by stretching suture holes.The presence of a persistent type ia endoleak in the same location created difficulty determining the exact nature of the endoleak.The instructions for use (ifu) states the following in consideration of the reported failure mode: warnings and precautions: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up 4.4 device selection.Strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression 4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Section 10.5 device sizing guidelines, for a tffb-28-82-zt [main body diameter (mm): 28] the intended aortic vessel diameter (mm) has a range of 23-24mm.A review of the device history record (dhr) revealed no nonconformances that would have caused or contributed to the reported failure mode.A review of the device history records for lot 8839993 revealed there were no non-conformances detected.Cook has concluded that the complaint is confirmed based on image review.The investigation conclusion could not be established because the close proximity of both type ia and type iiib endoleaks make it hard to verify the nature of the endoleak.However, improper planning and sizing (oversizing) and the telescoping procedure undertaken are the most likely causes that could have contributed to the event.As per the image review, the type ia endoleak most likely occurred through pleating and the type iib endoleak most likely occurred by the stretching of the suture holes.The pleating in the type ia endoleak was likely caused by an oversizing of the grafts as the image reviewed indicated that relative to the reverse funnel aneurysm neck lumen, the sealing stent was oversized 35% at the renal arteries and 20% at the aneurysm neck.As per the ifu under section 10.5 device sizing guidelines, for a tffb-28-82-zt [main body diameter (mm): 28] the intended aortic vessel diameter (mm) has a range of 23-24mm.This has a corresponding lower/upper limit of oversizing of 16% (28mm/23mm) and 21% (28mm/24mm).The 35% oversizing at the renal arteries exceeds the upper limit of oversizing for the chosen main body graft diameter.The ifu also states that key anatomical elements that may affect successful exclusion of the aneurysm include¿an inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck length) necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak, as well as, strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.The stretching of suture holes resulting in the type iiib endoleak was most likely provoked by the telescoping of the distal main body stents that was required to expose the contralateral gate for cannulation.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8139843
Report Number1820334-2018-03527
Device Sequence Number262647
Product Code MIH
UDI-Device Identifier10827002484174
UDI-Public(01)10827002484174(17)200510(10)8839993
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2020
Device Model NumberG48417
Device Catalogue NumberTFFB-28-82-ZT
Device Lot Number8839993
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/12/2018
Supplement Date Received by Manufacturer02/07/2019
Initial Report FDA Received Date12/06/2018
Supplement Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR